Kansas, 2007

Heavy Snow and Winter Weather in Kansas, December 14 to 15, 2007

December 14 to 15, 2007 · NWS DDC · 28 events in 27 counties and zones

As the storm which dumped ice across much of our CWA on December 10th and 11th pulled northeastward into central Kansas on the 14th, cold air wrapped around the deepening system and resulted in heavy snow across a large part of DDC’s CWA. Before the snow ended on Saturday, December 15th, over a foot of snow had fallen across parts of Ellis, Rush, Pawnee and northwestern Edwards, southeastern…

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

As the storm which dumped ice across much of our CWA on December 10th and 11th pulled northeastward into central Kansas on the 14th, cold air wrapped around the deepening system and resulted in heavy snow across a large part of DDC’s CWA. Before the snow ended on Saturday, December 15th, over a foot of snow had fallen across parts of Ellis, Rush, Pawnee and northwestern Edwards, southeastern Hodgeman and a small portion of northeastern Ford counties. The highest snowfall amount reported was 13.5 inches in Hays. Strong north to northwest winds of 25 to 35 mph accompanied the snow, causing drifts as high as five feet in the Hays and Schoenchen areas and closing some roads in Ellis County. Greater than 8 inches fell east of a line from 5 miles east of Wakeeney in Trego County to near Ness City of Ness County to the northwest tip of Hodgeman County to near Cimarron in Gray County, and north of a line from Cimarron to Dodge City in Ford County to Kinsley in Edwards County to Larned in Pawnee County. Greater than 4 inches of snow fell surrounding the area described above, basically east of a line from 10 miles north of Dighton in Lane county to 5 miles east of Garden City to near Liberal in Seward County, then north of a line from near Liberal to Meade in Meade County to Ashland in Clark County to just south of Pratt in Pratt County. Generally 2 to 4inchesof snow fell across the southern tier of counties along the Oklahoma border, with 2 inches or less of snow falling in the far western counties of Hamilton, Stanton, Morton, Kearny, and Grant, most of Scott, western Stevens, western Finney and northwestern Haskell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 14, 3:58 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Dec 14, 3:58 AM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CST FRI DEC 14 2007

.DISCUSSION...

DAYS 1-2...

THE 00Z UPPER AIR CHARTS SHOW A 100KT JET STREAK ALONG THE WEST
COAST ASSOCIATED WITH A DIGGING UPPER TROUGH. A 80-90KT 300MB JET
ASSOCIATED WITH A SOUTHERN SHORTWAVE THROUGH WAS SITUATED OVER
AZ/NM. THESE 2 SYSTEM WILL MERGE TODAY AND PROGRESS ACROSS THE
PLAINS TONIGHT. MOISTURE WILL BE PLENTIFUL WITH THIS SYSTEM AND A
STRONG WARM ADVECTION PATTERN WILL DEVELOP THIS MORNING IN THE
WEST AND THIS AFTERNOON ACROSS THE ENTIRE FORECAST AREA. STRONG
LIFT WILL CONTINUE THROUGH TONIGHT FROM DDC EAST. THE ECMWF/GFS
HAVE BEEN THE MOST CONSISTENT MODELS WITH THIS STORM. THE ECMWF IS
SLIGHTLY SLOWER WITH THE UPPER SYSTEM. THE GFS/ECMWF MODEL QPFS
ARE IN EXCELLENT AGREEMENT WITH .1 INCHES ALONG THE COLORADO
BORDER, .25 AT GCK AND .45 TO .65 FROM DDC EAST. DEEP MOIST
ASCENT, WITH -10 T0 -17C TEMPERATURES NEAR THE MID LEVEL INVERSION,
SHOULD RESULT IN DENDRITIC GROWTH OF ICE CRYSTALS. THE NAM/WRF HAS
BEEN TOO WEAK AND PROGRESSIVE WITH THIS SYSTEM FOR THE PAST 2 DAYS
AND NOW ALL OF SUDDEN IT IS TOO ROBUST AND SLOW. THE 00Z NAM/WRF
HAD 8 TO 10 INCHES OF SNOW FROM DDC EAST AND THE 06Z NAM/WRF NOW
HAS 10 TO 12 INCHES OF SNOW FROM GCK EAST. THEREFORE THE NAM/WRF
WAS IGNORED. A HEAVY SNOW WARNING WAS ISSUED FROM DDC EAST WITH
THE EXCEPTION OF ELLIS, TREGO AND NESS COUNTIES. THE SNOW ADVISORY
WAS EXPANDED WEST ANOTHER ROW OF COUNTIES.

IN THE SHORT TERM, DENSE FOG WILL GRADUALLY DISSIPATE THIS MORNING
AS CLOUDS ROLL IN.

THE PREVIOUS TEMPERATURE FORECAST WAS STILL ON TRACK. LOW CLOUDS
MAY LINGER MOST OF THE DAY SATURDAY FROM DDC EAST. THIS WOULD HOLD
MAXES IN THE UPPER 20S. MINS WERE LOWERED FOR SATURDAY NIGHT DUE
TO MOSTLY CLEAR SKIES AND SNOW COVER.

DAYS 3-7...

NOT MANY CHANGES NEEDED IN THE EXTENDED FORECAST THIS MORNING.
OVERALL, LATE WEEKEND INTO THE FIRST HALF OF THE WORKWEEK WILL BE
VERY TRANQUIL. LEE TROUGH DOES SET UP ACROSS THE EASTERN CO BRINGING
DOWNSLOPE CONDITIONS TO THE FA STARTING SUNDAY. SHOULD SEE
TEMPERATURES REMAIN A LITTLE COOLER THAN WOULD OTHERWISE OCCUR GIVEN
ANTICIPATED SNOW COVER. TEMPERATURES WILL REMAIN IN THE UPPER 30S
ACROSS THE FA WITH HIGHS NEAR 40 AROUND THE COLORADO BORDER. LEE
TROUGH REMAINS IN PLACE ON MONDAY. H85 TEMPERATURES WILL WARM INTO
THE MID SINGLE DIGITS. TEMPERATURES NEAR THE COLORADO BORDER WILL
CLIMB TO NEAR 50F AS WHAT SNOW LEFT ON THE GROUND WILL HAVE MELTED.
FURTHER EAST, SNOW SHOULD STILL BLANKET THE GROUND. THIS WILL RESULT
IN COOLER TEMPERATURES DURING THE DAY. HAVE KEPT READINGS IN THE
UPPER 30S TO LOWER 40S AS A RESULT. LEE TROUGH WILL CONTINUE TO
LINGER THROUGH WEDNESDAY. SNOW WILL HAVE MELTED ACROSS THE CWA BY
MIDWEEK ALLOWING HIGH TEMPERATURES TO BE IN THE MID 40S TO LOWER
50S. NEXT SYSTEM IS FORECAST TO MOVE ACROSS WESTERN KS WEDNESDAY
NIGHT INTO THURSDAY. AT THIS TIME, IT LOOKS LIKE THE PRECIPITATION
WILL REMAIN EAST OF CWA. STRONGER SYSTEM CONTINUES TO BE ON TRACK
FOR THE HOLIDAY WEEKEND. COLDER AIR FILTERS ACROSS FA FRIDAY NIGHT
INTO SATURDAY PRIOR TO THE ONSET OF PRECIPITATION. WILL HAVE TO KEEP
A VERY CLOSE EYE ON THIS SYSTEM AS IT DEVELOPS AND MOVES ONSHORE
NEXT WEEK. COULD A WHITE CHRISTMAS BE IN STORE FOR SOUTHWEST KANSAS?
STAY TUNED...

&&

.AVIATION...

AREAS OF FREEZING FOG WERE PRESENT THIS MORNING ACROSS SOUTHWEST
KANSAS. DDC CONTINUES TO REPORT VLIFR CONDITIONS WITH FREEZING FOG.
GCK IS REPORTING IFR CONDITIONS BUT EXPECT TO SEE FREEZING FOG
DEVELOP IN THE NEXT FEW HOURS THERE AS WELL. FURTHER NORTH INTO HYS,
MVFR TO IFR CONDITIONS ARE EXPECTED THROUGH THE MORNING HOURS.
CEILINGS WILL REMAIN IFR OR LOWER TO IFR DURING THE DAY TODAY. DO
NOT ANTICIPATE MUCH IMPROVEMENT AS SNOW MOVES ACROSS THE SITES BY
AFTERNOON. WILL KEEP VISIBILITIES AND CEILINGS LOW THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  28  22  30   8 / 100 100  20   0
GCK  27  20  31   9 / 100  90   0   0
EHA  27  21  31  14 /  90  80   0   0
LBL  29  21  31  13 / 100  80   0   0
HYS  27  21  28   8 / 100 100  20   0
P28  31  22  29  10 / 100 100  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 10 AM THIS MORNING TO 6 AM CST SATURDAY FOR
KSZ030-031-043>045-062-063-075>077-085>087.

FREEZING FOG ADVISORY UNTIL 9 AM CST /8 AM MST/ THIS MORNING FOR
KSZ061>066-074>081-084>090.

HEAVY SNOW WARNING FROM NOON TODAY TO 8 AM CST SATURDAY FOR
KSZ046-064>066-078>081-088>090.

&&

FN24/30
Hazardous weather outlook, Dec 14, 5:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST FRI DEC 14 2007

KSZ046-064>066-078>081-088>090-151100-
RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-
COMANCHE-BARBER-
500 AM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT FROM NOON TODAY THOUGH SATURDAY
MORNING. SNOW WILL DEVELOP AROUND NOON AND CONTINUE THROUGH EARLY
SATURDAY. SNOW ACCUMULATIONS OF 5 TO 7 INCHES ARE EXPECTED. SOME
BLOWING AND DRIFTING OF SNOW IS POSSIBLE SATURDAY MORNING AS NORTH
WINDS INCREASE TO 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>045-062-063-075>077-085>087-151100-
TREGO-ELLIS-SCOTT-LANE-NESS-KEARNY-FINNEY-GRANT-HASKELL-GRAY-
STEVENS-SEWARD-MEADE-
500 AM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR LATE THIS MORNING THOUGH TONIGHT.
SNOW WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH EARLY
SATURDAY. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-074-084-151100-
HAMILTON-STANTON-MORTON-
500 AM CST FRI DEC 14 2007 /400 AM MST FRI DEC 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW ARE EXPECTED TODAY AND EARLY TONIGHT. SNOW MAY
ACCUMULATE AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 12 heavy snow. Local standard time, as filed.

Winter Weather, Barber

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Barber forecast zone
Reported by
Trained Spotter
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Weather, Comanche

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Comanche forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Weather, Finney

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Finney forecast zone
Reported by
Trained Spotter
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Weather, Grant

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Weather, Haskell

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Haskell forecast zone
Reported by
Trained Spotter
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Weather, Kearny

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Kearny forecast zone
Reported by
Trained Spotter
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Weather, Lane

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Lane forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Weather, Morton

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Morton forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Weather, Pratt

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Pratt forecast zone
Reported by
Trained Spotter
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Weather, Seward

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Seward forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Winter Weather, Stanton

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Stanton forecast zone
Reported by
Trained Spotter
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Weather, Stevens

When
December 14, 10:00 AM CST to December 15, 10:00 AM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Heavy Snow, Ford

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Ford forecast zone
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Seven inches of snow was reported 2 miles west of Dodge City.

Heavy Snow, Ellis

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Ellis forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Heavy Snow, Trego

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Trego forecast zone
Reported by
Law Enforcement
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Heavy Snow, Rush

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Rush forecast zone
Reported by
Law Enforcement
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Heavy Snow, Pawnee

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Pawnee forecast zone
Reported by
Law Enforcement
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Heavy Snow, Ness

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Ness forecast zone
Reported by
Trained Spotter
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Heavy Snow, Hodgeman

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Hodgeman forecast zone
Reported by
Law Enforcement
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Heavy Snow, Gray

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Gray forecast zone
Reported by
Law Enforcement
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Heavy Snow, Meade

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Meade forecast zone
Reported by
Law Enforcement
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Heavy Snow, Kiowa

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Kiowa forecast zone
Reported by
Trained Spotter
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Heavy Snow, Stafford

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Heavy Snow, Rush

When
December 14, 5:00 PM CST to December 15, 10:00 AM CST
Where
Rush forecast zone
Reported by
Trained Spotter
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73076, 73077, 73079, 73080, 73081, 73082, 73083, 73084, 73085, 73086, 73087, 73088, 73089, 73090, 73091, 73092, 73003, 73004, 73005, 73006, 73007, 73008, 73009, 73010, 73011, 73012, 73014, 73015.